Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Cheyenne, WY

May 31, 2003Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 2003, 7:28 PM MDT for Sioux County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 7:28 PM MDT (01:28 UTC)
Expired
May 31, 2003, 8:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 010128
SVRCYS
NEC165-010215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
  INCLUDING THE CITY OF HARRISON

* UNTIL 815 PM MDT

* AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 6 MILES NORTHWEST OF HARRISON...OR ABOUT 26
  MILES EAST OF LUSK...MOVING SOUTHEAST AT 25 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4290 10383 4275 10407 4241 10384 4257 10351

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:25 PM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 31, 1:25 PM MDT, 6 hours 3 minutes before
ZCZC CYSWRKAFD ALL
TTAA00 KCYS 181738

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
125 PM MDT SAT MAY 31 2003

SHORT TERM...18Z SFC CHART SHOWS HIGH OVER DAKOTAS PRODUCING S/SE
FLOW EAST OF THE MOUNTAINS.  DEW POINTS ARE IN THE 50S EAST OF THE
RANGE AND MOST LOCATIONS HAVE HAD LOW CLOUD CEILINGS THIS MORNING
BUT ARE NOW BURNING OFF.  REGARDLESS LOTS OF LOW LEVEL MOISTURE
AVAILABLE.  88D STARTING TO SHOW RETURNS TO THE SOUTH IN COLORADO.
8H PATTERN SHOWS STRONG THERMAL PACKING ACROSS THE CWA REFLECTING
QUASI-STATIONARY FRONT. 7H HAS SERIES OF SHORT WAVES MOVING THROUGH
THE FLOW.

LITTLE CHANGE IN FORECAST FOR THE NEXT 36 HOURS AS MODELS INDICATE
TRANSITORY 5H RIDGE MOVING OVERHEAD TONIGHT AND BY 18Z SUNDAY
ANOTHER TROF AND ASSOCIATED PVA WILL AGAIN BE AFFECTING THE AREA.
THIS EVENING GOOD SHEER IN EASTERN CWA ALONG WITH HIGH CAPES AND
LOW LIS SO SHOULD SEE CONVECTIVE ACTIVITY FIRING UP SOON.  LOW
CLOUDS SHOULD DEVELOP AGAIN OVER NIGHT IN EASTERN AREAS AND SO WITH
THE NEXT WAVE MORE THUNDERSTORMS SHOULD DEVELOP AGAIN WITH THE
STRONGEST STORMS PROBABLY FURTHER EAST MAINLY IN THE PANHANDLE.

LONG TERM...PERIOD CONTINUES TO BE DOMINATED BY NORTHWESTERLY
FLOW WITH SHORT WAVE TROUGHS/RIDGES MOVING THROUGH. FLOW BECOMES
MORE WESTERLY. AVN HAS SHARPENING TROUGH DROPPING OUT OF MT
WED NIGHT WITH THICKNESSES OVER CWA DROPPING BELOW 552 BY 12 UTC
THU. WOULD EXPECT SOME MODERATION OF THIS DEGREE OF COOLING
ON MODEL FORECASTS NEXT FEW DAYS BUT STILL DISTINCT CHANGE IF
TROUGH REMAINS AS STRONG. LAR WILL HAVE AT LEAST COUPLE MORNINGS
NEAR FREEZING AT MID WEEK...POSSIBLY RWL.  NEED TO CHANGE SURFACE
PATTERN AND FLUSH LOW LEVEL MOISTURE TO GET OUT OF RECURRING SLIGHT
RISK AND THIS DOESN/T FEASIBLE TIL TUE. BOTH ETA/AVN DRY LATE SUN
NIGHT/EARLY MON. GFS HAS IT DRYING OUT AGAIN NEXT WEEKEND AS UPPER
FLOW RETURNS TO NORTHWESTERLY. OTHERWISE SCATTERED/WIDELY SCATTERED
LATE DAY POPS PREVAIL.

.CYS...
WY...NONE.
NE...NONE.

GRIFFITH/COX
Hazardous weather outlook, May 31, 9:52 AM MDT, 9 hours 36 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
952 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON
WITH THE INITIAL FORMATION OVER AND NEAR THE MOUNTAINS OF SOUTHEAST
WYOMING.  THE STORMS WILL THEN MOVE SLOWLY SOUTHEAST OVER THE PLAINS
AND INTO THE PANHANDLE LATER THIS AFTERNOON AND TONIGHT.  A FEW
ISOLATED STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS
THE PRIMARY THREAT. SOME STORMS MAY PRODUCE BRIEF PERIODS OF HEAVY
RAIN AND COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

LITTLE CHANGE IS SEEN IN THE OVERALL WEATHER PATTERN FOR SUNDAY WITH
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN THE
AFTERNOON.  THE CHANCE FOR A FEW STORMS TO BECOME SEVERE WILL STILL
EXIST...MAINLY ACROSS EXTREME SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY WITH MOISTURE REMAINING ACROSS THE REGION BUT THE SEVERE
THREAT WILL DIMINISH AS THE AIR BECOMES COOLER AND LESS UNSTABLE.
BY THE END OF THE WEEK DRIER CONDITIONS WILL RETURN TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:00 PM MDTTornado WarningCYSSioux30 min
May 31, 9:55 PM MDTSevere Thunderstorm WarningCYSMorrill50 min
May 31, 10:44 PM MDTSevere Thunderstorm WarningCYSMorrill61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.